Alert archive / Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 73, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2005, 4:59 PM EDT for Pittsylvania County, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2005, 4:59 PM EDT (20:59 UTC)
- Expired
- Jul 19, 2005, 5:39 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 73 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.0 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 851 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 192059 SVRRNK VAC143-192145- /O.NEW.KRNK.SV.W.0073.050719T2059Z-050719T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 459 PM EDT TUE JUL 19 2005 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 545 PM EDT * AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF AJAX...OR ABOUT 4 MILES SOUTHEAST OF PENHOOK...AND MOVING EAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... AJAX... CLIMAX... PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3704 7959 3684 7963 3678 7927 3709 7923 $$ KK
2 follow-up statements
000 WWUS51 KRNK 192122 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 522 PM EDT TUE JUL 19 2005 VAC143-192145- /O.CON.KRNK.SV.W.0073.000000T0000Z-050719T2145Z/ PITTSYLVANIA VA- 522 PM EDT TUE JUL 19 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM EDT FOR PITTSYLVANIA COUNTY... AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLIMAX...OR ABOUT NEAR GRETNA...MOVING EAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHATHAM AND CHALK LEVEL. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3704 7959 3684 7963 3678 7927 3709 7923 $$ KK
000 WWUS51 KRNK 192139 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 536 PM EDT TUE JUL 19 2005 VAC143-192146- /O.CAN.KRNK.SV.W.0073.000000T0000Z-050719T2145Z/ PITTSYLVANIA VA- 536 PM EDT TUE JUL 19 2005 ...THE SEVERE THUNDERSTORM WARNING FOR PITTSYLVANIA COUNTY IS CANCELLED... THUNDERSTORMS ACROSS NORTHERN PITTSYLVANIA COUNTY HAVE WEAKEN TO BELOW SEVERE LIMITS. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS PITTSYLVANIA COUNTY THIS EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS SOURCE FOR THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG. LAT...LON 3704 7959 3684 7963 3678 7927 3709 7923 $$ KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:52 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 19, 2:52 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 252 PM EDT TUE JUL 19 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... CONVECTION MAINLY ACROSS THE WRN CWA ATTM...SCTD FASHION AND MORE NUMEROUS ACROSS FAR SW VA INTO TN. FRONTAL BNDRY LAGGING BEHIND...LOCATED FROM CLE-STL. MODELS STILL SHOWING BETTER CHANCES IN THE FAR WEST LATE THIS AFTN WHICH LOOKS GOOD... THEN A SHIFT EAST INTO THE PIEDMONT ALONG/EAST OF THE LEE TROF. FRONTAL BOUNDARY SAGS SOUTHEAST DURING THE NIGHT AND INTO WED. DO NOT SEE MUCH INTRUSION INTO OUR FA. EXPECTING A DISSIPATION OF CONVECTION AS THE NIGHT WEARS ON WITH BEST THETA-E DIVING SOUTH. MODELS DIFFER ON QPF LOCATION WEDNESDAY. NAM HAS THE MOIST BOUNDARY FURTHER SOUTH...WHILE GFS KEEPS IT OVER THE NC/VA LINE. BLENDED THE TWO FOR A SOLUTION WHICH KEEPS LOW CHANCES/SLIGHT CHANCES OVER SRN FA. NOT SEEING MUCH CHANGE IN AIRMASS...ALTHOUGH WESTERLY WIND MAY CAUSE A DROP IN DEWPOINT...TEMPS WILL REMAIN VERY WARM TO HOT. && .LONG TERM (FRIDAY THROUGH TUESDAY)... ANOTHER COLD FRONT WILL SINK SOUTH TOWARD OUR FA FRIDAY...BUT TREND HAS BEEN TO SLOW/STALL FRONT OUT JUST TO OUR NORTH...WHICH BELIEVE THE MODELS ARE FINALLY CATCHING ON TO THE FACT THAT IT IS HARD TO HAVE FRONTS PENETRATE THIS FAR SOUTH IN LATE JULY. THIS FRONT WILL BRING A CHANCE OF SHRA/TSRA IN FRIDAY. IT LOOKS AS IF THE FRONT WILL STAY TO OUR NORTH...HOWEVER...DRIER AIR COULD PENETRATE FAR ENOUGH SOUTH TO KEEP SHRA/TSRA CHANCES TO A MINIMUM THIS WEEKEND...ESPECIALLY IN THE PIEDMONT. EARLY NEXT WEEK...NW FLOW ALOFT MAY BRING US ANOTHER SYSTEM DOWN...BUT FOR NOW KEEPING RAIN CHANCES LOW. STILL LOOKING LIKE TEMPS WILL BE AT AND ABOVE NORMAL. && .AVIATION... SCTD SHOWERS/STORMS APCHG THE WRN TAF SITES SHOULD WORK THEIR WAY E INTO BLF/LWB BY MID AFTN BEFORE COVERAGE TENDS TO SHIFT/JUMP E OF THE BLUE RIDGE. OVERALL VFR/MVFR CIGS EXCEPT VCNTY STORMS WHERE BRIEF MVFR/IFR CIGS/VSBYS PSBL. THUS WILL MAINTAIN VCNTY/TEMPO MENTION MOST SITES THRU EARLY THIS EVENING WHEN CONVECTION SHOULD DIMINISH. SKIES CLR SOME OVERNGT AND GIVE WAY TO MVFR/ISOLD IFR IN FOG/STRATUS. A BIT DRIER AIR SHOULD WORK IN WED MORNING ALLOWING IMPROVEMENT TO MAINLY VFR CONDITIONS BY MID OR LATE MORNING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && 05/05/JH
Hazardous weather outlook, Jul 19, 5:12 AM EDT, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 512 AM EDT TUE JUL 19 2005 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047- WVZ042>045-200915- ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-CAMPBELL- APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER- 512 AM EDT TUE JUL 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA... CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NCZ004>006-020-VAZ043-044-058-059-200915- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX- CHARLOTTE- 512 AM EDT TUE JUL 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HIGH TEMPERATURES IN THE LOWER 90S WILL COMBINE WITH DEWPOINTS IN THE LOWER 70S TO PRODUCE A HEAT INDEX NEAR 100 DEGREES OVER SOUTHSIDE VIRGINIA AND NORTH CENTRAL NORTH CAROLINA FOR A FEW HOURS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE HEAT INDEX WILL REACH 100 DEGREES DURING THE AFTERNOON AGAIN ON WEDNESDAY...AND POSSIBLY THURSDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
Nearby
Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.